Wildfire, Spokane Area
- When
- August 20, 12:00 PM PST to 5:00 PM PST
- Where
- Spokane Area forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A small wildfire quickly grew to 51 acres along Depot Springs Road in south Spokane County due to breezy winds. The fire burned through tall grass, meadows, and timber patches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A small wildfire quickly grew to 51 acres along Depot Springs Road in south Spokane County due to breezy winds. The fire burned through tall grass, meadows, and timber patches. The fire began between Spangle and Cheney around 1200 PST and was contained by 1600 PST. Five homes were threatened but none were burned. Two miles of new fencing was burned in the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 20, 10:06 AM PST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1106 AM PDT Tue Aug 20 2013 .SYNOPSIS... The weather will be warm and dry through Thursday morning. Chances for showers and thunderstorms will increase Thursday night into Friday as a moist upper level disturbance tracks across southeast Washington into the Idaho Panhandle. A moist flow pattern will continue Saturday into early next week. Widely scattered thunderstorms will be possible Saturday, Sunday, and Monday. && .DISCUSSION... There is little to change regarding the forecast for today. We are expecting a little less wind than yesterday and temperatures generally comparable or a bit cooler. The upper level disturbance responsible for the breezy conditions yesterday has tracked into the central Canadian prairies leaving a weak/low amplitude upper ridge over the Pacific Northwest for today. For the next couple of days, our main focus will be on the potential for showers and thunderstorms in the Thursday/Friday time frame. Most of the 12z model guidance is in, and our confidence is growing that a significant night-time lightning episode will occur Thursday night into Friday morning. The track of the upper low moving up from the California coast will put Southeast Washington and the Idaho Panhandle in a favorable position for thunderstorms. We will continue to diagnose the model data today to attempt to determine how abundant the lightning will be, how much rain will accompany the storms, and how far west the threat for lightning will extend. && .AVIATION... 18Z TAFS: Mainly clear skies and light winds are anticipated through 18z Wednesday over the Inland Northwest. An active wildfire north of Leavenworth, Washington may produce some smoke into the Wenatchee area. We expect a prevailing northwest wind through Wednesday morning, which could push smoke from that fire toward Wenatchee. /GKoch && .PRELIMINARY POINT TEMPS/POPS... Spokane 81 54 87 60 90 60 / 0 0 0 0 0 20 Coeur d'Alene 80 49 87 55 89 55 / 0 0 0 0 10 20 Pullman 81 44 88 49 90 49 / 0 0 0 0 10 30 Lewiston 91 56 94 62 96 62 / 0 0 0 10 20 30 Colville 85 45 90 50 93 50 / 0 0 0 0 0 10 Sandpoint 79 44 85 46 87 46 / 0 0 0 0 0 20 Kellogg 79 53 86 55 88 55 / 0 0 0 0 10 20 Moses Lake 86 57 91 58 94 60 / 0 0 0 0 0 10 Wenatchee 84 58 90 63 93 65 / 0 0 0 0 0 0 Omak 86 55 91 58 94 58 / 0 0 0 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...&&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 508 AM PDT TUE AUG 20 2013 IDZ001>004-026-027-WAZ031>033-036-037-211215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS- 508 AM PDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY MORNING OVER THE IDAHO PANHANDLE AND THE EASTERN THIRD OF WASHINGTON. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE POTENTIAL NEW WILDFIRE IGNITIONS FROM LIGHTNING. THE THREAT OF THUNDERSTORMS WILL RETURN TO THE IDAHO PANHANDLE AND EASTERN WASHINGTON SATURDAY NIGHT...SUNDAY...AND POSSIBLY MONDAY. WAZ034-035-038-041>044-211215- MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- WATERVILLE PLATEAU- 508 AM PDT TUE AUG 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WEATHER PATTERN THIS WEEKEND INTO EARLY NEXT WEEK LOOKS FAVORABLE FOR THUNDERSTORMS. AT THIS TIME...SUNDAY AND MONDAY COULD BE POTENTIALLY ACTIVE THUNDERSTORM DAYS OVER CENTRAL AND NORTH CENTRAL WASHINGTON...INCLUDING THE NORTH WASHINGTON CASCADES.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472078.